Lightning, Merrimack
- When
- June 14, 3:30 AM EST
- Where
- Merrimack County, Northfield
- Property damage
- $150,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.298, -71.680 (the zone’s center; the record gives no point)
Lightning struck and ignited a fire at a home in Northfield causing extensive fire and water damage to the structure. The lightning apparently struck the chimney, then spread to the attic of the home.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning struck and ignited a fire at a home in Northfield causing extensive fire and water damage to the structure. The lightning apparently struck the chimney, then spread to the attic of the home. Water damage was reported throughout the structure. Firefighters from 8 towns battled the blaze which caused an estimated $150,000 in total damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 14, 1:45 AM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 245 AM EDT TUE JUN 14 2005 .SHORT TERM (TODAY THROUGH TONIGHT)... LOW PRESSURE APPROACHES THE REGION FROM THE EASTERN GREAT LAKES TODAY AND SETTLES INTO COASTAL SOUTHERN NEW ENGLAND BY THIS EVENING. AT THE SAME TIME BACKDOOR COLD FRONT SWEEPING WESTWARD WILL PUT AN END TO THE HEAT AND HUMIDITY. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE LOW ARE CURRENTLY MOVING INTO WESTERN ZONES AND WILL BE AROUND FOR MUCH OF THE DAY. SEE LITTLE REASON TO DEVIATE FROM CAT POPS OF THE GFS FOR TODAY. DEVELOPING ONSHORE FLOW WILL OVERSPREAD THE REGION WITH FOG AND STRATUS AND THIS WILL LOWER AND THICKEN OVERNIGHT. BEST LIFT ASSOCIATED WITH LOW PRESSURE MOVES OUT OF THE FORECAST AREA DURING THE EVENING HOURS BUT AREAS OF DRIZZLE AND A FEW STRAY SHOWERS WILL LIKELY PERSIST THROUGH THE NIGHT. && .LONG TERM (WEDNESDAY THROUGH MONDAY)... UNSETTLED AND COOLER WEATHER THAN WEVE SEEN OVER RECENT DAYS AS UPPER LEVEL CUTOFF ESTABLISHES ITSELF OVER THE REGION WEDNESDAY THROUGH FRIDAY. DIFFICULT TO TIME SHOWERS...BUT THEY SHOULD BE AROUND...ON AND OFF THROUGH THIS PERIOD. GENERALLY BASED THIS PORTION OF FORECAST ON THE 00Z GFS MODEL RUN. HAVE NOT CHANGED FORECAST FRIDAY NIGHT AND BEYOND. && .AVIATION...VFR...DROPPING TO IFR/LIFR BY TONIGHT ACROSS MUCH OF THE REGION. && .MARINE...NO FLAGS IN THE SHORT TERM. LONG TERM (WEDNESDAY THROUGH SATURDAY)...PRESSURE PATTERN REMAINS WEAK ENOUGH TO KEEP WINDS BELOW THE 25 KNOT THRESHOLD FOR A SMALL CRAFT ADVISORY. HOWEVER SEAS WILL BE CLOSE TO THE 5 FOOT CRITERIA FOR A SMALL CRAFT ADVISORY WEDNESDAY AND THURSDAY PER THE WNAWAVE MODEL...THOUGH DID SHADE DOWN A BIT...DUE TO FAIRLY PERSISTENT ONSHORE FLOW. AFTERWARD SEAS LET UP FRIDAY AND SATURDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 300 AM EDT TUE JUN 14 2005 ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-150700- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA OUT 25 NM- INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH... BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD... BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT... COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY... DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON... FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN... KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN... LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH... MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD... OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH... RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD... SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE... TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE 300 AM EDT TUE JUN 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1223 AM EDT TUE JUN 14 2005 NHZ003-005-007-008-140800- MERRIMACK NH-NORTHERN GRAFTON NH-SOUTHERN GRAFTON NH-SULLIVAN NH- INCLUDING THE CITIES OF...BETHLEHEM...CLAREMONT...CONCORD... FRANKLIN...HENNIKER...LACONIA...LEBANON...LINCOLN...LITTLETON... NEW LONDON...PLYMOUTH AND WOODSVILLE 1223 AM EDT TUE JUN 14 2005 ...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT WESTERN NEW HAMPSHIRE THROUGH 300 AM... AN AREA OF SHOWERS AND THUNDERSTORMS WILL CROSS WESTERN NEW HAMPSHIRE DURING THE OVERNIGHT HOURS. AS THE SHOWERS AND THUNDERSTORMS AFFECT LEBANON...PLAINFIELD...CLAREMONT AND NEWPORT... EXPECT BRIEF WIND GUSTS TO 35 MPH...AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING. ADDITIONALLY...THE SHOWERS AND THUNDERSTORMS WILL PRODUCE BETWEEN 1 AND 2 INCHES OF RAIN IN THE HARDEST HIT AREAS. THIS MUCH RAIN WILL RESULT IN STREET FLOODING...AS WELL AS SHARP RISES ON SMALL CREEKS AND STREAMS. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 148 AM EDT TUE JUN 14 2005 NHZ003-005-007>009-140900- BELKNAP NH-MERRIMACK NH-NORTHERN GRAFTON NH-SOUTHERN GRAFTON NH- SULLIVAN NH- INCLUDING THE CITIES OF...BETHLEHEM...CLAREMONT...CONCORD... FRANKLIN...HENNIKER...LACONIA...LEBANON...LINCOLN...LITTLETON... MEREDITH...NEW LONDON...PLYMOUTH AND WOODSVILLE 148 AM EDT TUE JUN 14 2005 ...SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL ACROSS PORTIONS OF WEST CENTRAL NEW HAMPSHIRE THROUGH 500 AM... AN AREA OF SHOWERS AND THUNDERSTORMS WILL PRODUCE BETWEEN 1 AND 2 INCHES OF RAIN IN SOME LOCATIONS IN WEST CENTRAL NEW HAMPSHIRE EARLY THIS MORNING. THIS MUCH RAIN MAY CAUSE STREET FLOODING IN PLACES LIKE CHARLESTOWN...CLAREMONT...LEMPSTER AND BRADFORD. SMALL CREEKS AND STREAMS MAY ALSO EXPERIENCE SHARP RISES WHERE HEAVY RAIN FALLS. IN ADDITION...SOME THUNDERSTORMS MAY PRODUCE WIND GUST TO 40 MPH...AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING...ESPECIALLY ACROSS SOUTHERN SULLIVAN COUNTY THROUGH 330 AM. HAYES
The Portland,ME radar (KGYX), 132 km away, was scanning. The volume nearest the first event began at 08:28 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2005Every state in 2005This day in weather historyWarnings in New Hampshire, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458023.